Proper vascular access is critical to nuclear medicine because the correct injection of a radiopharmaceutical enables safe, effective, and comprehensive imaging leading to proper patient care and management. Incorrect injection that results in fluid leakage into the arm tissue can cause significant adverse consequences including poor imaging, subpar patient treatment plans and care, and patient harm. Most steps in the medical imaging process have high quality control and safety due to advances in technology; however, this manual step of vascular access can create poor outcomes if not given the proper care and attention it deserves.
Why is preventing Radiopharmaceutical Extravasations important?
Preventing radiopharmaceutical extravasations is important because extravasations negatively impact patient care and safety. Nuclear medicine depends on precise levels of the radiopharmaceutical and when the radiopharmaceutical does not go directly into the vein, results can vary significantly. For example, results can show no cancer when cancer is present, or results can show a patient responding very well to a treatment plan when the reality is the opposite. Furthermore, radiopharmaceutical in the arm tissue can lead to molecular tissue damage to the DNA or death to the affected tissue. The negative impact of the radiopharmaceutical extravasation depends on the amount of fluid leakage and can vary significantly.
Why do Radiopharmaceutical Extravasations go unnoticed?
Radiopharmaceutical extravasations go unnoticed mainly because the technologist and treating physician cannot easily determine if a radiopharmaceutical extravasation occurred. Since the amount of the injection is small and no swelling may be immediate present, the technologist may be completely unaware that there may be an extravasation. The treating physician may also be unaware as the imaging that the physician is reviewing may not include the injection site, typically the arm, as the arm is not near the organ being examined.
What are the symptoms of Radiopharmaceutical Extravasations?
Typical symptoms include redness, inflammation, and vasculature damage. However, symptoms can take time to develop and can often be confused with symptoms for other conditions such as an allergic reaction.
How should Radiopharmaceutical Extravasations be treated?
Unlike the typical treatment for similar symptoms to radiopharmaceutical extravasations, in the case of radiopharmaceutical extravasations, using a warm compress versus a cold compress is critical as that will help keep the fluid moving through and out of the body. A cold compress will cause the radiopharmaceutical extravasation to stay in the affected arm tissue which can cause greater damage.
How can the risks of Radiopharmaceutical Extravasations be mitigated?
Radiopharmaceutical extravasations can be mitigated with proper policies and procedures, adequate and reoccurring skill verification and training, high quality control, and incident reports so learning and improvements can occur. Nuclear medicine technologists should be held to the same standards as vascular access nurses such as in training and state mandated education and competency. The latest technologies in vascular access such as use of an Ultrasound machine should be considered. Most nuclear medicine groups do not put enough emphasis on the vascular access step and improvements in these areas should show huge decreases in the number and effect of radiopharmaceutical extravasations. Extravasation control can help give healthcare providers and patients greater comfort that the nuclear scans are being performed correctly and producing accurate results.